Alternatives to recalled cold medicines for children
When kids begin sniffling, the first thing many parents reach for is Children’s Tylenol. But that option has been off the table — or, out of the medicine cabinet — since a massive recall last year.
Nine months later, the Johnson & Johnson unit that was responsible is still ironing out its problems, and there’s little indication of when parents will be able to turn to the brand. But medical experts say that when it comes to treating sick kids, there are still plenty of options.
“The nice thing about this situation is that there are other alternatives to name brands,” said Dr. Daniel Frattarelli, chairman of pediatrics at Oakwood Hospital in Dearborn, Mich.
The recall was announced last April 30 by Johnson & Johnson’s McNeil Consumer Healthcare division. More than 50 variations of the company’s liquid products for infants and children were pulled from shelves, including certain types of Tylenol, Zyrtec, Benadryl and Motrin. In all, 136 million bottles of medicine were recalled — the largest withdrawal of children’s medications from the market in U.S. history.
The products were recalled after a U.S. Food and Drug Administration inspection of the Fort Washington, Pa., plant where McNeil manufactures them. Investigators found a host of problems, and company executives acknowledged that some of the medications “may contain a higher concentration of active ingredient than is specified; others may contain inactive ingredients that may not meet internal testing requirements; and others may contain tiny particles.” The company added that although there were no reports of adverse medical effects from the recalled products, customers should nevertheless stop using them.
The plant in question has been shut since April, and additional recalls of children’s Tylenol and Benadryl — as well as various adult products — continued through the end of 2010.
It’s still unclear when McNeil children’s products will be back on store shelves. Assessments of the Fort Washington plant and others are continuing, company spokeswoman Bonnie Jacobs said. She added that “McNeil will take whatever steps are needed” to correct their continuing problems, including, if necessary, more recalls.
For the time being, Frattarelli suggests parents look for generic versions of the medications, which are just as effective as name brands.
“It’s really just a difference in flavor or packaging,” said Frattarelli, who heads the American Academy of Pediatrics’ Committee on Drugs. “Sometimes they are almost indistinguishable.”
The simplest way to find a generic version of a medication is to look for one with the same active ingredient, he said. Children’s Tylenol contains acetaminophen, and children’s Motrin contains ibuprofen. Both are used to treat aches and pains and to reduce fevers.
Generic alternatives also are available for the allergy medications Zyrtec and Benadryl, said Dr. Stanley Fineman, president-elect of the American College of Allergy, Asthma and Immunology. Zyrtec contains a long-acting antihistamine called cetirizine, which helps relieve symptoms like runny noses and itchy eyes, noses and skin. The active ingredient in Benadryl is diphenhydramine, which addresses the same symptoms but can cause drowsiness, Fineman said.
Parents should not give kids partial doses of adult medications, doctors warn. Even with medications for infants, it’s important to adhere to the age limits printed on the packaging. For instance, acetaminophen should be given only to children who are at least 3 months old.
“If you have a young child under 3 months who has a fever, that’s not a situation where you want to give them something to block the fever and call it a day,” Frattarelli said. “A fever under 3 months needs to be evaluated.”